Tuesday, May 12, 2009

These pills could kill

These pills could kill
Tue, May 12, 2009
The Sunday Times

By Cheryl Tan

There seemed to be more people than usual at a GNC store in town earlier this week when personal trainer Andy Phang visited his friend who works there.

The people in the crowd were clutching bottles of Hydroxycut weight-loss capsules. They were not buying the slimming supplement. Rather, they were returning the product for a refund.

Moreover, Mr Phang overheard them asking GNC employees if the consumption of particular batches of the supplement 'would affect their liver'.

Mr Phang, 29, is familiar with the supplement because he had consumed it two years ago. After two months, he achieved his target of losing 5kg and stopped taking it.

Hydroxycut has been in the market for about 10 years. Marketed as a fat burner, it is popular among people trying to shed kilos and fitness buffs who want more defined muscles.

Last week, the Health Sciences Authority (HSA) issued a warning for all consumers to stop taking Hydroxycut products immediately.

This came after the supplement was recalled in the United States by the US Food and Drug Adminstration (FDA) on May 1 after it received a report in March about the death of a 19-year-old boy in 2007 that was linked to the pills.

More than 20 other people in the US have been reported to be suffering liver damage after taking the supplement.

Although there are no reported cases here of the weight-loss pill making people ill, Global Active, a local company that distributes the supplements through its GNC outlets, activated a voluntary recall of the product on May 2.

In the first four days after the recall was announced through the media, it received about 300 customer returns through GNC stores and more than 100 telephone inquiries.

'There has been no issue with the product refund and exchange so far,' says Global Active executive director Cynthia Poa.

A bottle of 100 Hydroxycut caplets costs about $72. Those who take the supplement claim they feel more energetic and burn fat faster due to an increased heart rate.

The warning label on the box states it is not suitable for those under 18, pregnant women and people with an existing medical condition.

Despite the current cloud over the supplement, Mr Phang is not worried as he has recently been given a clean bill of health by doctors. He had taken six capsules daily for two months in 2007.

But doctors LifeStyle spoke to advised those still on the pills to stop taking them immediately.

Dr Peter Eng, consultant endocrinologist at Peter Eng Endocrine Clinic in Mount Elizabeth Medical Centre, said: 'Toxic reactions to drugs and supplements are unpredictable, so anyone who is taking the medication may be affected.'

He also said people who had taken the supplement should undergo a liver-function test.

Symptoms of liver damage include jaundice, brownish urine, excessive fatigue, stomach or abdominal pain, nausea, vomiting, light-coloured stools, weakness, itching and loss of appetite.

According to HSA, based on cases reported to the US FDA, these symptoms could occur in people while they are taking the product or even after they have stopped consuming the products for several months.

The HSA also explained that it could take many years before cases of adverse reaction to the supplement surface in Singapore 'due to the cumulative number of people consuming the product'.

Dr Matthias Toh, assistant director of clinical services at National Healthcare Group Polyclinics, said: 'For those who insist on taking the pills, it could also lead to fits, heart disorders and muscle damage.'

It is still not known which ingredient in the slimming pills is causing damage to the liver.

But endocrinologists here speculate that it might be the hydroxycitric acid present in the supplement.

Raffles Hospital's endocrinology specialist, Dr Stanley Liew, said the chemical 'blocks fatty-acid production' and helps in weight loss.

He added that dietary supplements, unlike drugs, are not subjected to stringent tests.

The inconclusive findings on Hydroxycut are why personal trainer Alvin Cheah (top pic) has not stopped taking the supplement.

The 46-year-old, who has been taking it for nearly four years as and when he needs it, insists he is not trying to be gung-ho.

He just wants more information about the recall before making a decision.

He says: 'I'm doing research to find out why this product is bad for my health. I don't want to just stop taking something without knowing the reason.'

But to be on the safe side, he says he will continue to monitor himself for any adverse effects and go for his yearly check-up, which is due in September.

Meanwhile, HSA has warned that consumers should be wary of products that claim to effect rapid weight loss effortlessly.

Its spokesman says: 'It has been well established that there is no quick and easy way of losing weight.'

No comments: